Texas, 2009

Winter Weather in Texas, January 26 to 27, 2009

January 26 to 27, 2009 · NWS OUN · 5 events in 5 counties and zones

A significant winter storm affected parts of Northern Texas beginning on the morning of the 26th and continuing through much of the 27th. Drizzle and freezing drizzle spread across the northwest part of the state.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A significant winter storm affected parts of Northern Texas beginning on the morning of the 26th and continuing through much of the 27th. Drizzle and freezing drizzle spread across the northwest part of the state. Wintry precipitation continued through the day and into the overnight hours. Amounts were light, but glaze on the roads created widespread travel problems with numerous auto accidents reported. Only minor injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 26, 5:39 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jan 26, 5:39 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
539 AM CST MON JAN 26 2009

.AVIATION...
WITH WEAK TO MODERATE UPGLIDE THIS MORNING WILL CONTINUE TO
SEE CEILINGS LOWER ALL TAF SITES. THROUGH 24 HRS ALL PRECIP THAT
FALLS WILL BE EITHER FREEZING OR FROZEN WITH BETTER ICE ACCUMULATIONS
POSSIBLE FROM OKC/OUN INTO LAW/SPS. TEMPERATURES MAY CLIMB ABOVE
FREEZING AT SPS THROUGH THE EARLY MID/AFTERNOON BEFORE COLDER AIR
MORE NORTHERLY WINDS RETURN LATE THIS AFTERNOON/TONIGHT. BY THIS AFTERNOON/
EVENING CEILINGS WILL BE IN THE IFR CATEGORY.  VISIBILITIES WILL LOWER
TONIGHT AS PRECIP INCREASES.  DEPTH OF COLD AIR PNC/OKC/OUN MAY RESULT
IN MORE SLEET THAN FREEZING RAIN WITH LIGHT SNOW A POSSIBLE
WWR/GAG.

&&

.PREV DISCUSSION... /ISSUED 435 AM CST MON JAN 26 2009/

DISCUSSION...
STILL A TOUGH CALL ON THIS ONE. VERY COLD SFC AIR CONTINUES TO MOVE
SW INTO THE AREA WHILE WARM/MOIST AIR MOVES NW/N ACROSS TX.
STRENGTHENING SFC FRONTAL ZONE ACROSS TX AND INCREASING WARM/MOIST
ADVECTION ABOVE THE FRONTAL SURFACE IS RESULTING IN RAPID
DEVELOPMENT OF CLOUDS OVER THE AREA. CONTINUED ISENTROPIC LIFT AND A
FURTHER INCREASE AND DEEPENING OF THE MOIST LAYER ABOVE THE COLD SFC
AIR ARE EXPECTED TO RESULT IN LIGHT PRECIP BREAKING OUT LATER THIS
MORNING AND INCREASING IN COVERAGE THIS AFTERNOON/TONIGHT. GREATEST
CHANCE OF MORE SIGNIFICANT AMOUNTS IS OVER SE ZONES PER MODEL QPFS.
NAM QPF HAS BEEN DECREASING WITH EACH RUN FROM CENTRAL OK NW-WARD
AND THIS IS CONCERNING US. BUT GFS/ECMWF STILL INDICATE 0.25-0.5
WATER EQUIVALENT STORM TOTALS INTO THE I-44 CORRIDOR.

WE WILL GO AHEAD AND UPGRADE MOST OF THE WATCH AREA TO A WINTER
STORM WARNING. POTENTIAL EXISTS FOR A LOT OF THE PRECIP TO FALL AS
SLEET OVER W AND N PARTS OF THE CWA... WHICH MAY BE A BLESSING OF
SORTS AS IT WILL CUT DOWN ON GLAZE AMOUNTS. GREATEST RISK OF
SIGNIFICANT FZRA ACCUMULATIONS APPEARS TO BE SCENTRAL INTO E OK...
GENERALLY FROM ARBUCKLES NORTHEASTWARD. WE CONSIDERED AN ICE STORM
WARNING FOR THESE AREAS... WHERE THERE IS LIABLE TO BE MORE FZRA
AND LESS SLEET. THIS MAY NEED TO BE DONE LATER DEPENDING ON HOW
THE PRECIP EVOLVES. FARTHER S/SE... TEMPS STARTING JUST ABOVE
FREEZING BUT MODELS ARE FAVORING THE COLD AIR TO WIN THE BATTLE
EVENTUALLY. THIS AND THE DIABATIC EFFECTS OF PRECIP LIKELY TO
BRING TEMPS BACK DOWN BELOW FREEZING BY TONIGHT. WITH POTENTIAL
FOR HEAVIEST PRECIP IN OUR FAR SE... WE THUS HAVE ISSUED A WINTER
STORM WATCH FARTHER S TO INCLUDE THE REST OF OUR SCENTRAL/SE ZONES
AS FAR W AS THE KSPS AREA FOR TONIGHT THROUGH TUE EVENING. FARTHER
W AND NW OF THE WATCH/WARNING AREAS... LESSER AMOUNTS BUT MOST
CERTAINLY FREEZING OR FROZEN PRECIP. WINTER WX ADVISORY IS ISSUED
FOR LIGHT ACCUMULATIONS OF FZRA/SLEET WITH SOME POTENTIAL FOR
LIGHT SNOW LATER ON.

WITH COLDER AIR TAKING CHARGE AT LOW LEVELS... LOOKS LIKE PRECIP
WILL END IN MOST OF THE AREA DURING THE DAY TUE. WILL KEEP POPS
GOING S/SE INTO TUE NIGHT UNTIL THE UPPER TROF AXIS PASSES. DRY
THEREAFTER. NEARLY ALL RESOURCES HERE ARE FOCUSED ON THE NEXT 48
HRS... SO FORECAST BEYOND MIDWEEK IS ESSENTIALLY UNCHANGED OR
BASED ON GFS MOS WITH MINOR ADJUSTMENTS TO MESH BETTER WITH
SURROUNDING GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  27  22  31  15 /  70  80  50  20
HOBART OK         26  22  30  14 /  60  70  40  20
WICHITA FALLS TX  33  25  31  22 /  60  70  50  40
GAGE OK           22  17  27   8 /  30  50  20  10
PONCA CITY OK     27  20  27  11 /  70  80  50  20
DURANT OK         35  29  34  24 /  70  80  70  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING FROM NOON TODAY TO 6 PM CST TUESDAY FOR
     OKZ013-018>020-023>032-038>047.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM CST TUESDAY FOR
     OKZ006>008-011-012-015>017-022-035-037.

     WINTER STORM WATCH FROM THIS EVENING THROUGH LATE TUESDAY NIGHT
     FOR OKZ048-050>052.

TX...WINTER STORM WATCH FROM THIS EVENING THROUGH TUESDAY AFTERNOON
     FOR TXZ086-089.

     WINTER STORM WATCH FROM THIS EVENING THROUGH LATE TUESDAY NIGHT
     FOR TXZ090.

&&
Hazardous weather outlook, Jan 26, 7:33 AM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
733 AM CST MON JAN 26 2009

OKZ004>048-050>052-TXZ083>090-261800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
733 AM CST MON JAN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT LIKELY THROUGH TONIGHT.

DISCUSSION...
MOISTURE RETURNING AHEAD OF AN UPPER LEVEL TROUGH WILL RESULT
IN WIDESPREAD FREEZING DRIZZLE AND FREEZING RAIN TODAY AND TONIGHT.
A FEW RUMBLES OF THUNDER WILL BE POSSIBLE ACROSS SOUTHEAST
OKLAHOMA WHERE DEEPER MOISTURE WILL BE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY JAN 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...10 PERCENT.

OTHER HAZARDOUS WEATHER...
FREEZING RAIN...FREEZING DRIZZLE...AND SLEET WILL RESULT IN SOME
ACCUMULATIONS OF ICE TODAY AND TONIGHT.  PLEASE REFER TO THE
WINTER WEATHER PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS MAY OCCUR ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA TUESDAY AS AN UPPER TROUGH APPROACHES THE AREA.

OTHER HAZARDOUS WEATHER...
FREEZING RAIN AND SLEET WILL CONTINUE TO FALL ACROSS PARTS OF
THE SOUTHERN PLAINS TUESDAY INTO EARLY WEDNESDAY.  PLEASE
REFER TO THE WINTER WEATHER PRODUCTS FOR DETAILS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Hardeman

When
January 26, 8:00 AM CST to January 27, 6:00 PM CST
Where
Hardeman forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Almost a quarter of an inch of glaze and sleet accumulated on the ground. Numerous accidents were reported as as result of the slick roadways. No injuries were reported. Monetary damages were not given.

Winter Weather, Wilbarger

When
January 26, 8:00 AM CST to January 27, 6:00 PM CST
Where
Wilbarger forecast zone
Deaths
1 direct, 0 indirect
Injuries
0 direct, 4 indirect
Reported by
Emergency Manager
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

About a half of an inch of glaze and sleet accumulated on the ground, and several auto accidents were reported across the county. One accident caused a fatality north of Vernon on Highway 287. An EMT worker and fireman were injured while responding to another accident. Nine other accidents involving injuries were reported due to the slick streets. Monetary damages were not given.

Winter Weather, Knox

When
January 26, 8:00 AM CST to January 27, 10:00 PM CST
Where
Knox forecast zone
Reported by
Law Enforcement
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

About a 1/2 to 3/4 of an inch of ice glaze and sleet accumulated on the ground. Numerous accidents were reported. No injuries were reported. Monetary damages were not given.

Winter Weather, Foard

When
January 26, 8:00 AM CST to January 27, 6:00 PM CST
Where
Foard forecast zone
Reported by
Law Enforcement
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

About a half to a quarter of an inch of ice glaze and sleet accumulated on the ground.

Winter Weather, Wichita

When
January 26, 6:00 PM CST to January 27, 7:00 PM CST
Where
Wichita forecast zone
Reported by
Law Enforcement
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

About a quarter of an inch of ice glaze and sleet accumulated on the ground. Several accidents were reported in the Wichita Falls and Iowa Park areas. No injuries were reported. Monetary damages were not given.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Wilbarger2009-01-2688MaleVehicle/Towed TrailerDirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 152770, 152771, 152773, 152774, 152772.